If you are wondering if you might have Stephens Johnson Syndrome (SJS), there are a couple of things that you should know about the disorder before you talk with your doctor.
To know if you are possibly suffering SJS, you have to know first what it is and how it is contracted. SJS is a rare disorder that causes your skin and mucous membranes to have a serious reaction to using a specific medication or infection.
SJS often goes ignored because the symptoms at the beginning are much like having the flu. However, the symptoms quickly escalate and the patient develops a painful red or purplish rash that easily spreads. Patients also form blisters that can cause the top layer of skin to die off.
People that suffer from SJS usually have to go to the hospital for treatment, which generally consists of trying to control the complications and symptoms including:
- swelling in the face/tongue
- painful skin
- a red or purple skin rash that spreads
- blisters on skin and mucous membranes in the nose, mouth and eyes
- shedding skin
If you actually have Stevens-Johnson syndrome, you will notice these symptoms below before you get the rash:
- sore throat
- burning eyes
You should see your doctor for immediate treatment and/or diagnosis if you experience a combination of these symptoms without another explanation. Causes of SJS are often adverse reactions to drugs that contain medications such as:
- sulfadoxine and pyrimethamine (Fansidar-R)
- acetaminophen (Tylenol)
For a complete list of drugs that can cause Steven Johnson Syndrome click here. Some of the viral causes of SJS are:
If you have been taking any medications or have had suffered from an infection or illness and you show any of the above listed symptoms of SJS, you should contact your doctor immediately. You might be eligible for compensation and we can help — but first you have to know if your symptoms are caused by SJS.